Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
160 Doctors are Online

Discharged from detox center after Klonopin addiction. On Keppra. Safe?

User rating for this question
Answered by

Addiction Medicine Specialist
Practicing since : 2002
Answered : 1486 Questions
Hello. I was discharged today from a detox center after only 5 days for a 15 year 6mg a day Klonopin addiction, treated with only labrum. I always thought a slow taper was best. They sent me home with something called Keppra. Is this really safe????
I am a 49 year old male.
Posted Sat, 24 Aug 2013 in Smoking and Alcohol Addiction
Answered by Dr. Preeti Parakh 4 hours later

Welcome to Healthcare Magic!

You are concerned about the time taken for detoxification. Had you been trying to detoxify on your own without any medical supervision, I would have agreed with you and advised you to go for gradually tapering off Klonopin. This is safe but there is one problem. When a substance is gradually tapered off, the person has to tolerate milder withdrawal symptoms for a longer period. Since a long time duration is involved, many times people lose patience and return to abusing the substance in previous form. Sometimes, they continue using it in a lower dosage, thinking that as they have already reduced it, it is now safe.

Shorter detoxification periods overcome these problems and I, therefore, prefer to admit patients for a short duration and send them home completely free from the substance. Since there is some risk involved in fast detoxification regimes, we use medications to substitute the drug that was used. This reduces the withdrawal symptoms and is easier and safer for the patient.

I endorse your doctor's choice of using Librium for your detoxification. It has a longer half life than Klonopin and is therefore safer. The one real risk in your case was of suffering from a seizure due to withdrawal of Klonopin. The use of Librium prevented that possibility, reduced your withdrawal symptoms and allowed you to go home early and free from a habit of years.

The bottomline therefore is that fast detoxification is safe and effective when carried out under medical supervision and under cover of appropriate medicines.

Regarding Keppra (levatiracetam), it is an antiepilectic and I believe your doctor has prescribed it for a short term to prevent the occurrence of a seizure while your brain adjusts to a benzodiazepine-free state. It is a widely prescribed drug and reasonably safe. The usual side effects are minor and include sedation, dizziness, weakness, loss of appetite and nausea. You need not worry about taking this medicine. However, there is not enough evidence to support its role in reducing craving for Klonopin, which you'll be experiencing often in the next few months.

I prefer to treat my patients of Klonopin dependence in a slightly different manner. First I assess if there was any particular reason that led to their becoming dependent on Klonopin. For example, many people with depressive or anxiety disorders are not diagnosed and treated correctly and resort to Klonopin for temporary relief, gradually becoming dependent on it. In such cases, I prefer to treat them first for the primary disease, before starting detoxification. Once that is taken care of, I then admit the patient for a short duration and detoxify under cover of medications like Librium or diazepam.

After the detoxification period is over, the most important part of the treatment starts and it involves preparing the patient for a drug free life in a harsh world replete with opportunities for abusing drugs. For this I use two strategies:

1) I start the patient on a medication to reduce craving for the drug. In your case, I would have preferred to prescribe baclofen, which has some evidence in its favour for reducing craving for benzodiazepines. I usually continue this for around a year.

2) I like to sit with my patients and discuss the possible situations where they might be tempted to resume using the drug and the best possible ways of coping with these situations. This helps them to prepare for the world outside and be drug free longer. If this was not discussed by your treating team, please try to make a list of situations where you might be vulnerable, like being stressed and worried or being with friends who are high on something or the other. Then think of ways in which you can handle these situations without resorting to Klonopin again. Believe me, this method is no less effective than medications.

Please continue with Keppra as prescribed without any fears and keep visiting your treating team regularly. If you ever use Klonopin again, do not think that all is lost but rather find out what made you succumb and discuss with your treating team.

I hope this helps. Please feel free to ask anything you wish to clarify.

Best wishes.

Dr Preeti Parakh
MD Psychiatry
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Addiction Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor